Question Of The Day #12

question of the day

Which of the following medications should be avoided to prevent worsening of this patient’s condition?

This elderly female patient presents with chest pain described as post-prandial burning, radiating to the shoulders, and with associated nausea and diaphoresis. Burning chest pain after eating supports diagnoses, such as peptic ulcer disease, gastritis, gastroesophageal reflux, or biliary disease. However, chest pain that radiates to both shoulders (2.58 likelihood ratio) or has associated diaphoresis (1.50 likelihood ratio) should be very concerning for acute myocardial infarction (Smith & Mahler, 2020). Associated symptoms that should raise concern for acute coronary syndrome are any radiation of the chest pain, pain worsened with exertion, associated nausea or vomiting, pain described as pressure or squeezing, pain with associated diaphoresis, and pain described as feeling similar to prior ischemic events. This patient’s EKG demonstrates an inferior ST-segment elevation myocardial infarction (STEMI). This is indicated by two or more inferior EKG leads (II, III, and aVF) showing ST-segment elevation greater than 1 mm and reciprocal ischemic changes indicated in lateral leads (I, aVL). Aspirin (Choice A) should be given to all patients with high suspicion for ACS, assuming there are no contraindications. This patient has a confirmed STEMI on her EKG and should receive Aspirin for its antiplatelet effects. Ibuprofen (Choice B) may help the patient’s pain, but likely would not acutely worsen the patient’s clinical condition. Antacids (Choice C) are relatively benign medications, and they would be unlikely to worsen the patient’s clinical condition. Nitroglycerin (Choice D) is often given in patients with anginal chest pain for pain relief. In many inferior STEMIs, nitroglycerin can cause a dangerous drop in blood pressure and should be avoided. These patients may have infarction of the right ventricle, which makes these patients sensitive to nitrates and prone to precipitous drops in blood pressure. IV fluids are the preferred initial therapy in the setting of hypotension. About 40% of patients with an inferior STEMI have concurrent right ventricular infarction. About 80% of inferior STEMIs are caused by occlusions in the right coronary artery (RCA) and about 18% are from an occlusion in the left circumflex artery (LCx). Occluded vessels in both territories can cause right ventricular infarction. Correct Answer: D  

References

Smith LM, Mahler SA. Chest Pain. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw-Hill; Accessed August 17, 2020. https://accessmedicine.mhmedical.com/content.aspx?bookid=2353&sectionid=219641169

Burns, E. (2019) Inferior STEMI. Life in the Fast Lane. Accessed August 17, 2020. https://litfl.com/inferior-stemi-ecg-library/

Cite this article as: Joseph Ciano, USA, "Question Of The Day #12," in International Emergency Medicine Education Project, September 11, 2020, https://iem-student.org/2020/09/11/question-of-the-day-12/, date accessed: September 27, 2020

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.